kawislerSeptember 7, 2020 at 6:52 pmPost count: 1
I was diagnosed with Graves Disease about 6 years ago and after taking Methimazole, it went into remission. In Dec. 2019, the Graves Disease returned and my doctor recommended a complete thyroidectomy. I had surgery in May 2020. I started on Levothyroxine about two weeks after my surgery and have been dealing with anxiety and depression since then. I already deal with anxiety and take medication for it, but it is a lot worse after the surgery. I had panic attacks and depression. I feel like my emotions are on a roller coaster. I’m better than I was at first, but am still dealing with depression some days. I’m also going through a divorce, but I was dealing with that before the surgery. My endocrinologist says my TSH levels are in the normal range and doesn’t think the depression is caused from the thyroid being removed. I disagree because I definitely don’t feel normal since my surgery. I have days that I feel great and it’s like a switch inside that I’ll get depressed for no reason. Has anyone else dealt with this and what helps? My psychiatrist thinks it is from the thyroid being removed and said it can take six months or more to feel “normal”. I’m looking for any kind of help. I feel like I’m going crazy and wish I hadn’t had this surgery.KimberlyOnline FacilitatorSeptember 8, 2020 at 5:10 pmPost count: 4262
Hello and welcome. Sorry to hear that you are going through this, but glad that you found us. Sometimes, thyroid imbalance can mimic symptoms of depression/anxiety, but in other cases, there *can* be another underlying condition that can benefit from separate treatment. This video is one of our most popular – The Emotional Impact of Graves’ Disease – and will hopefully be of interest. Perhaps your doc and psychologist would be interested as well.
Testing TSH alone is great for patients who are stable and feeling well, but since you are still symptomatic, it might be helpful to get a read on your T3/T4 as well, just to see where those are.yorkv01October 15, 2020 at 8:01 amPost count: 8
My own personal opinion based on my own experience is that you may be reacting to the Levothyroxine. I was on Armour for 30 plus years and felt great until they reformulated the product. My numbers started going crazy so the doctor put me on Levothyroxine. While it did stabilize my numbers, I never felt quite well or right on the medication. I’m now on a medication made by a compounding pharmacy called Nature-throid which is on prescription. I feel SO much Better after 6 weeks. I know there are many people on Synthroid or Levothyroxine that are fine but there are many people who don’t feel well on it. As far as the depression, often times it is the thyroid issues that contribute to that from what my Endocrinologist once told me. I think if you get on the right medication, you may start to feel better. Hope this helps. It is not in your mind psychologically; it is actually physiological.
- You must be logged in to reply to this topic.